Parnate is a brand name of the antidepressant medication tranylcypromine. Tranylcypromine is a non-selective, irreversible monoamine oxidase inhibitor (MAOI). MAOIs like tranylcypromine are part of the first generation of antidepressant medications ever made. They were originally produced in the 1950’s and 1960’s and are one of the first effective antidepressants. Today, Parnate is prescribed to patients with only certain types of depression. It’s standard protocol for doctors to first prescribe a selective serotonin reuptake inhibitor (SSRI) or a tricyclic. These drugs have higher success rates and fewer complications with most types of depression.
When depressive symptoms are resistant to first-line antidepressants, doctors may try patients on an MAOI like Parnate. Tranylcypromine is more stimulating than other MAOIs due to its slightly preferential effect on the neurotransmitter norepinephrine. For certain atypical types of depression, especially when it is coupled with anxiety. If the patient is switching to Parnate from another serotonergic antidepressant (one that acts on serotonin), a period of at least 14 days must pass before starting Parnate. This allows enough time for the residual effects of the old drug to pass.
When tranylcypromine is mixed other serotonergic medications, it can result in serotonin overload, psychosis, and permanent brain damage if left untreated. Patients taking an MAOI like Parnate need to refrain from ingesting foods or beverages that contain tyramine. Tyramine is present in many foods as a byproduct of fermentation. Foods like aged cheeses, meats, and chocolate are high in tyramine, as is red wine. When tyramine is present in the blood, it can trigger the release of norepinephrine.
Typically, the body would respond by slowing the release of norepinephrine and thus avoiding a spike in blood pressure. However, tranylcypromine disables this ability by preventing the breakdown of norepinephrine. The combined effects can result in a potentially life-threatening hypertensive crisis.
MAOIs and other antidepressants are not thought to be addictive in the traditional sense. The Federal Drug Administration lists tranylcypromine as a non-addictive substance. Medical professionals considered withdrawal symptoms from Parnate to be different from transitioning off more addictive drugs. Doctors refer to withdrawal from antidepressants as discontinuation syndrome. Discontinuation syndrome does not result in cravings for the drug upon cessation of use.
However, this only applies to patients who follow the prescribed dose of tranylcypromine. There have been cases of individuals taking extra large doses of the drug to experience an amplified version of the drug’s stimulating effects. People who “chase a high” in this way are prone to experience withdrawal symptoms and drug cravings like that of an amphetamine user.
At normal doses, discontinuation syndrome from Parnate use can be easily managed by gradually reducing doses over time. Talk to your doctor if you’d like to stop taking tranylcypromine. Abruptly stopping treatment can trigger a sudden onset of more severe withdrawal symptoms, including irritability, headache, and dizziness. The higher the dose and the longer the treatment duration, the longer and more gradual the transition will likely be. Patients who have been taking Parnate for a couple of years may take a year or more to transition off the drug.
If you or a loved one is struggling with substance use disorder, don’t delay. We can help you overcome your addiction today.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.